Drug Allergies!

Since being diagnosed with Lupus I have developed soooo many allergies to drugs, it's now becoming a worry. I'm allergic to most types of antibiotic, different brands of some meds make me ill and even my anti rejection meds have caused allergies. My doctors tells me this is due to my Lupus - has anyone else suffered from allergies as I'm starting to think its just me!

Last edited by

6 Replies

  • Definitely not just you Kate and this is well known. I'm now down to one barely-tolerable antibiotic and either allergic or highly sensitive to most NSAIDs, tramadol and fentanyl, codeine ... anything morphine-based. Major surgery on a shoulder and my lumbar spine recently was memorable! Unfortunately there's really nothing one can do about it :( Hugs x

  • Thanks so much for your replies Tigerlily4 & Binkey - guess these allergies are just another symptom of Lupus we have to live with! xx

  • You GP or Consultant should check the antibiotic's they give you.I am sure one of my major flares was caused through a high dose of antibiotic's.Please make them check before they hand out the pill's.

  • I have the same problem - can't take any drugs - in fact, all my problems seem to start after drugs in an attempt to right the damage caused by 2 courses of broad-spectrum antibiotics that I should not have been given with my penicillin allergy. I know I cannot take any drugs now and I wouldn't dare risk it. I also have many food allergies also linked to the antibiotics because the antibiotics fed to animals routinely come through in the food chain - dairy produce and meat. Even organic can be given antibiotics for health reasons, so I find I react to organic, too. It is a difficult life, but just have to get on with it.

  • Hello Cann - Among my many drug allergies, penicillin is one of the worst, but it didn't occur to me that animals were being fed them routinely and that the effects could come through in the food chain (even organic!). I'm really grateful to you for posting as this could answer a lot of food problems I've been experiencing. Thank you!!

  • It's good if we can help each other because we are all suffering and by sharing knowledge, it may not help everyone, but if it helps just one it is worth it.

    I had a lovely GP in 1994 after my first bad reaction to antibiotics (amoxicillin) for a suspected chest infection - which a less knowledgeable GP said would be OK for me because there was very little penicillin in it. She then gave me tetracycline because the amoxicillin went straight through me - it wasn't OK for me - and the chest became much worse. That GP went on holiday after giving me steroid inhalers.

    I saw a more knowledgeable GP while she was away and he said that it wasn't an infection, but asthma (or allergy as I now know) and that I should have been tested with a peak flow meter before being given the inhalers. He increased the strength, but he said that he felt I could be allergic to the antibiotics now coming through the food chain in meat. He didn't mention dairy. I stopped eating meat, but I was still having asthma attacks and it was due to the dairy, but I didn't find this out until 2000 when I was given 2 courses of an antibiotic that I was assured was safe for me, a cephalosporin, which I later found out had a caution when prescribing for penicillin sensitive patients. I was given this for a suspected infection in hospital, later discovered not to be an infection but 3 pieces of internal dressing mesh stuck to my insides for 6 weeks after surgery (+3 more courses of antibiotics during those 6 weeks).

    My allergies became critical and life threatening after this and in desperation to survive, I went to see a naturopath who suggested I stop eating dairy.

    I took her advice and my asthma attacks stopped - I didn't know why at that time, but by then I had so many allergies because my immune system was so badly damaged.

    I was also reacting to the 8 different drugs I was on, too, as they were damaging my liver and kidneys and I was losing weight drastically, so I stopped them and went the complementary route.

    The therapists, all recommended helped me so much especially with nutrition as my weight fell to 5stone 8lb before I started to stabilise.

    I also read all I could to try to help myself including a book by Dr. John McKenna - Natural Alternatives to Antibiotics, where he wrote about the problems arising for humans from antibiotics fed routinely to animals. He also wrote about the dangers of tetracycline antibiotics causing asthma and allergies, especially if dairy food is eaten whilst taking them because dairy compounds react with the tetracycline.

    It has been an interesting journey, but I have been left with the autoimmune problems.

    I could tell you a lot more, but this is just explaining about how I discovered about the use of antibiotics in animals and how it can affect some of us if we eat meat and dairy foods.

    Dr. McKenna's book was interesting to read; I borrowed it from my local library or should I say it jumped out at me when I was browsing the shelves one day - lots of extraordinary things happened to me when I was dying - I was being guided I have no doubt and now I try to help others when I can.

You may also like...